Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 340, NWS Morristown, TN

August 16, 2003Carter County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 16, 2003, 2:01 AM EDT for Carter County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 2:01 AM EDT (06:01 UTC)
Expired
Aug 16, 2003, 2:30 AM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Carter County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2204 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2204 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 160601
SVRMRX
TNC019-160630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 AM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN EAST TENNESSEE

* UNTIL 230 AM EDT

* AT 159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ELIZABETHTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SADIE AROUND 225 AM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3638 8232 3626 8235 3611 8204 3625 8195
          3650 8199

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:15 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 15, 10:15 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 PM EDT FRI AUG 15 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST.  THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATED)
1015 PM EDT FRI AUG 15 2003

DURING THE AFTERNOON...CONVECTION DOMINATED ON THE HIGHER PLATEAU
TERRAIN AND ACROSS THE SMOKY MOUNTAINS. THIS EVENING CONVERGENCE HAS
SHIFTED INTO THE GREAT VALLEY AS THE HIGH TERRAIN COOLS AND DRAINS.
TSRA ARE FEEDING OFF THE UPR 80 AND 90 DEGREE HEAT OF THE AFTERNOON
PRODUCING SOME SMALL HAIL BUT MAINLY HEAVY RAIN. STILL SOME WEAK VORT
ENERGY TO ROTATE SE INTO FA OVRNIGHT AND IT MAY TAKE A WHILE FOR
CONVECTION TO SETTLE DOWN ACROSS CENTRAL EAST AND SOUTHEAST TN/SW
NC. WILL KEEP SCT POPS GOING FOR THE OVRNITE. NO UPDATES PLANNED

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT THU AUG 15 2003

SHORT TERM...UPPER LEVEL RIDGE IS SLOWING SHIFTING WESTWARD OVER
THE REGION.  THIS HAS ALLOWED A NORTH TO NORTHWESTERLY FLOW
ALOFT TO DEVELOP OVER THE REGION.  A COUPLE OF WEAK DISTURBANCE
IN THIS UPPER FLOW ALONG WITH A CONTINUED MOIST AND WEAKLY
UNSTABLE AIR MASS IN PLACE WILL KEEP A CHANCE OF
SHOWERS/THUNDERSTORMS IN THE FORECAST INTO SUNDAY.  THE TAIL END OF A
WEAK COOL FRONT IS PROGGED THROUGH THE AREA ON SUNDAY. BELIEVE MODELS
MAY BE A BIT FAST WITH THIS FEATURE SO HAVE CONTINUED AT LEAST SOME
PRECIP CHANCES ACROSS THE AREA INTO SUNDAY NIGHT. LITTLE CHANCE IN
TEMPERATURES EXPECTED IN THE SHORT TERM...THOUGH AN INCREASE IN
CLOUDS ON SUNDAY SHOULD PUT HIGHS A DEGREE OR TWO.

EXTENDED...MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THIS RUN
THROUGH MOST OF THE PERIOD BEFORE DIVERGING SOMEWHAT IN THEIR
SOLUTIONS BY LATE IN THE PERIOD. UPPER FLOW WILL CONTINUE TO AMPLIFY
EARLY NEXT WEEK WITH EAST COAST TROUGH SHARPENING IN RESPONSE TO AN
AMPLIFICATION OF THE CENTRAL PLAINS RIDGE. THIS WILL PUT OUR REGION
UNDER A NORTHWESTERLY FLOW ALOFT. ALL MODELS PROJECT A RELATIVELY DRY
REGIME THROUGH THIS TIME FRAME. FLOW WILL TEND TO DEAMPLIFY BY LATE
IN THE EXTENDED. THE CANADIAN GEM AND ECMWF MODELS SUGGEST A LOW
AMPLITUDE RIDGE WILL BUILD INTO THE SOUTHEAST...ALTHOUGH THE GFS DOES
NOT DEPICT THIS AND MAINTAINS A LOW AMPLITUDE TROUGH. SURFACE COLD
FRONT IS PROJECTED TO MOVE THROUGH THE SOUTHERN APPALACHIANS BY LATE
THURSDAY/EARLY FRIDAY. THIS WILL LIKELY BRING THE BEST CHANCE OF
ORGANIZED PRECIP TO THE AREA DURING THE EXTENDED PERIOD. GENERALLY
FOLLOWED GFS GUIDANCE NUMBERS FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:

CHA   71  88  70  88 /  30  30  30  30
TYS   69  86  70  86 /  30  30  30  30
TRI   69  83  69  82 /  30  30  40  40
OQT   69  86  70  86 /  30  30  30  30

LCM/MB

*********************************************************************

MID MORNING FORECAST DISCUSSION (UPDATE)
930 AM EDT FRI AUG 15 2003

HIGH PRESSURE RIDGE WILL RETROGRADE WESTWARD TODAY WITH FLOW
ALOFT BECOMING NORTHWESTERLY. HOWEVER...THE ATMOSPHERE WILL REMAIN
MOIST AND WEAKLY UNSTABLE INTO THE WEEKEND...KEEPING A CHANCE OF
CONVECTION OVER THE AREA.  ALL HANDLED WELL IN CURRENT FORECAST...
WILL UPDATE TO REMOVE MORNING WORDING ONLY.

MJB

*********************************************************************

EARLY MORNING FORECAST DISCUSSION
320 AM EDT FRI AUG 15 2003

UPPER RIDGE TO MAKE FAST DEPARTURE TO WEST AND SOUTHWEST OVER NEXT
18 OR SO HOURS...PUTTING US IN NW FLOW ALOFT.  THIS WILL BRING A
SERIES OF SHORTWAVES THROUGH THE AREA...AND KEEP THE CHANCE POPS
GOING.  MAY SEE A MCS OVERNIGHT TONIGHT...BUT VERY DIFFICULT TO TELL
IF IT WILL HIT MRX CWA OR GO BY TO THE EAST.  BEST ODDS ARE THAT IT
WILL HIT OUR NE CORNER...BUT WITH POPS WIDESPREAD LATELY...AND
MODELS SEEMING INABILITY TO NAIL DOWN PARTICULAR AREAS TO FOCUS
ON...WILL KEEP A 30 POP ACROSS THE ENTIRE CWA FOR THE FIRST 4
PERIODS.

GFS INDICATING FROPA SUNDAY AFTERNOON.  WENT WITH THIS SCENARIO FOR
THE MOST PART BUT NOT TOTALLY.  FRONTAL TIMING THIS SUMMER HAS BEEN
POOR...WITH MOST FRONTS COMING IN LATER THAN ADVERTISED.  SO DID NOT
GO TOO HIGH WITH SUNDAY POPS...OR COOL TEMPS TOO MUCH SUNDAY NIGHT
AND MONDAY.  IF NEXT RUNS INDICATE THAT THIS TIMING IS INDEED
GOOD...WE WILL NEED TO MAKE SOME MINOR ADJUSTMENTS TO ACCOUNT FOR IT.

WE STAY IN NORTHERLY FLOW THROUGH 120 HOURS (LATE TUES) AND
THEREFORE HEAT OF YDAY AND TODAY WILL NOT RETURN NEXT WEEK (PROBABLY
NOT AGAIN TIL NEXT SUMMER?).  WE SEEM TO ENTER AN EARLY-FALL LIKE
PATTERN TOWARD THE END OF NEXT WEEK...AND CLIMATOLOGICALLY THAT
SEEMS EASY TO BELIEVE.

CHA   90  72  89  70 /  30  30  30  30
TYS   89  70  87  68 /  30  30  30  30
TRI   87  68  83  65 /  30  30  30  30
OQT   89  69  87  67 /  30  30  30  30

SP

*********************************************************************
Hazardous weather outlook, Aug 15, 5:00 AM EDT, 21 hours 1 minute before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A VERY MOIST AND UNSTABLE AIRMASS REMAINS IS PLACE ACROSS THE
REGION. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY. THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY ACROSS THE LOWER
OHIO RIVER VALLEY. WINDS ALOFT ARE FAVORABLE TO PUSH THIS ACTIVITY
INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TONIGHT.

DUE TO THE ABUNDANT MOISTURE AVAILABLE AND SLOW STORM
MOTION...LOCALIZED HEAVY RAINFALL IS BE POSSIBLE.  A FEW ISOLATED
STORMS COULD CAUSE PONDING OF LOW LYING AND FLOOD PRONE AREAS.
ALSO...THERE IS A LOW POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS
WITH STRONG DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, Aug 15, 9:20 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT FRI AUG 15 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    4S FAIRVIEW               TN   1.50 IN HAIL
08/15/03   ROANE                          REPORTED BY ROANE COUNTY
                                          EMA.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:06 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe, Roane39 min
Aug 15, 9:14 PM EDTSevere Thunderstorm WarningMRXKnox46 min
Aug 15, 9:46 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe44 min
Aug 16, 1:55 AM EDTSevere Thunderstorm WarningMRXSullivan50 min
Aug 16, 2:33 AM EDTSevere Thunderstorm WarningMRXJohnson42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.